Chronic Somogyi rebound
The Somogyi effect or chronic Somogyi rebound is a rebounding high blood sugar that is a response to low blood sugar. In context of managing the blood glucose level manually with insulin injections, this effect is counter-intuitive to insulin users who experience high blood sugar in the morning as a result of an overabundance of insulin at night.
This phenomenon was named after Dr. Michael Somogyi, a Hungarian-born professor of biochemistry at the Washington University and Jewish Hospital of St. Louis, who prepared the first insulin treatment given to a child with diabetes in the USA in October 1922. Somogyi showed that excessive insulin makes diabetes unstable, and first published his findings in 1938.
As a diabetic person manages their blood sugar levels, insufficient insulin delivery results in hyperglycemia. The appropriate response is to deliver a correction dose of insulin to reduce the blood sugar level, as well as to adjust the insulin regimen to deliver increased levels of insulin in the future to prevent additional hyperglycemia. Conversly, excessive insulin delivery results in hypoglycemia. The appropriate response is to treat the hypoglycemia and then adjust the insulin regimen to reduce insulin in the future.
If prolonged hypoglycemia is untreated, then stress due to low blood sugar can result in a high blood sugar level rebound. The physiological mechanisms driving the rebound are defensive. When the blood glucose level falls below normal, the body responds by releasing the endocrine hormone glucagon as well as the stress hormones epinephrine and cortisol. Glucagon facilitates release of glucose from the liver that raises the blood glucose immediately, and the stress hormones cause insulin resistance for several hours, sustaining the elevated blood sugar.
The Somogyi rebound can easily repeat when the low blood sugar is undetected by blood glucose monitoring but then the resulting high blood sugar is detected. The inappropriate increase in insulin delivery in response to a perceived high blood sugar will only exacerbate future hypoglycemia and induce another rebound. When this low-high-low-high pattern repeats, the problem is said to be chronic.
The first line of defense in preventing chronic Somogyi rebound is additional blood glucose testing. Continuous blood glucose monitoring would be the ideal method to detect and prevent this, but this technology is not yet widely available due to acceptance in the medical insurance community. Testing blood sugar more often, as often as 8 to 10 times daily with a blood glucose meter, facilitates detecting the low blood sugar level before the rebound occurs.
Testing occasionally during the middle of the night is also important, particularily when high waking blood sugars are found, to determine if more insulin is needed to prevent hyperglycemia or if less insulin is needed to prevent the rebound.
Sometimes a diabetic person will experience the Somogyi rebound when awake and notice symptoms of the initial low blood sugar or symptoms of the rebound. At night, waking with a night sweat (perhaps combined with a rapid heart rate) is a symptom of the adrenaline and rebound.
While reviewing log data of blood glucose after the fact, signs of Somogyi rebound should be suspected when blood glucose numbers seem higher after the insulin dosage has been raised, particularly in the morning.
In theory, avoidance is simply a matter of preventing hyperinsulinism. In practice the difficulty for a diabetic person to aggressively dose insulin to keep blood sugars levels close to normal and at the same time constantly adjust the insulin regimen to the dynamic demands of exercise, stress, and wellness can practically assure occasional hyperinsulinism.
Some practical behaviors which are useful in avoiding chronic Somogyi rebound are:
- frequent blood glucose monitoring (8–10 times daily):
- continuous blood glucose monitoring:
- logging and review of blood glucose values, searching for patterns of low blood sugar values;
- conservative increases in insulin delivery;
- awareness to the signs of hypoglycemia;
- awareness to hyperglycemia in response to increased delivery of insulin.
- use of appropriate types of insulin (long-acting, short-acting, etc) in appropriate amounts
- ↑ http://www.uchsc.edu/misc/diabetes/ud06.pdf, "Understanding Diabetes" a.k.a. "The Pink Panther Book" by H. Peter Chase, chapter 6 page 47.
- ↑ http://www.whonamedit.com/doctor.cfm/1852.html
- ↑ M. Somogyi, "Insulin as a cause of extreme hyperglycemia and instability," Weekly Bulletin of the St Louis Medical Society, 1938, 32:498-510